Format

Send to

Choose Destination
J Allergy Clin Immunol Pract. 2016 Nov - Dec;4(6):1215-1219. doi: 10.1016/j.jaip.2016.04.028. Epub 2016 Jul 7.

Eosinophilia-Associated Coronary Artery Vasospasm in Patients with Aspirin-Exacerbated Respiratory Disease.

Author information

1
Department of Medicine, Brigham and Women's Hospital, Boston, Mass; Department of Medicine, Boston Children's Hospital, Boston, Mass; Department of Pediatrics, Boston Medical Center, Boston, Mass. Electronic address: nhshah@partners.org.
2
Division of Rheumatology, Immunology, and Allergy, Brigham and Women's Hospital, Boston, Mass.
3
Division of Cardiology, Massachusetts General Hospital, Boston, Mass; Department of Medicine, Harvard Medical School, Boston, Mass.
4
Department of Medicine, Brigham and Women's Hospital, Boston, Mass; Division of Rheumatology, Immunology, and Allergy, Brigham and Women's Hospital, Boston, Mass; Department of Medicine, Harvard Medical School, Boston, Mass.

Abstract

BACKGROUND:

Some patients with aspirin-exacerbated respiratory disease (AERD) and eosinophilia report angina-type chest pain that occurs at rest and responds to corticosteroid therapy. The frequency of eosinophilia-associated coronary artery vasospasm in patients with AERD, a disease characterized by blood and respiratory tissue eosinophilia, however, is unknown.

OBJECTIVE:

The objective of this study was to understand the cause of the chest pain described above and determine the most appropriate treatment for it.

METHODS:

A chart review of 153 patients with AERD who are followed at Brigham and Women's Hospital was performed. Patients who reported any type of chest pain were assessed for the presence of cardiac risk factors, eosinophilia, and response of chest pain to a variety of treatments. Two patients with AERD and eosinophilia who had recurrent chest pain due to suspected vasospasm are described in detail, and 8 other cases are also summarized.

RESULTS:

Of the 153 patients reviewed, 10 had a history of chest pain concerning for ischemia. Of the 10 patients with chest pain, 8 had undergone aspirin desensitization and initiated high-dose aspirin therapy; of these, 6 reported an increase in the frequency or severity of chest pain while on high-dose aspirin with improvement after aspirin discontinuation or dose reduction. Many patients had traditional cardiac risk factors, but none had any evidence of coronary atherosclerosis; almost all had significant eosinophilia. Their chest pain did not improve with typical antianginal treatments but did respond to corticosteroid therapy.

CONCLUSIONS:

Although uncommon, patients with AERD can develop eosinophilia-associated coronary artery vasospasm, which is occasionally worsened by high-dose aspirin. Patients with AERD who present with symptoms of ischemic chest pain should be screened for eosinophilia, as early treatment with corticosteroids can be life-saving.

KEYWORDS:

AERD; Aspirin-exacerbated respiratory disease; Chest pain; Eosinophilia; Steroid; Vasospasm

PMID:
27396680
PMCID:
PMC5107156
DOI:
10.1016/j.jaip.2016.04.028
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center